Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 168, NWS Twin Cities, MN

August 5, 2019Dakota County, Goodhue County, Rice County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 5, 2019, 5:19 PM CDT for Dakota County, Goodhue County, Rice County, Minnesota. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2019, 5:19 PM CDT (22:19 UTC)
Expired
Aug 5, 2019, 6:00 PM CDT
In force
41 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dakota County, MN, Goodhue County, MN, Rice County, MN

The radar

The Minneapolis radar (KMPX), 81 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 5:20 PM CDTTSTM WND DMGHampton, MNLARGE TREE UPROOTED WITH MINOR ROOF DAMAGE.
Aug 5, 5:33 PM CDTTSTM WND DMGCannon Falls, MN6 INCH DIAMETER TREE LIMB SNAPPED ALONG WITH A 15 FOOT TRAILER BLOWN OVER ON THE EAST SIDE OF TOWN. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 1:45 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1431 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

188 
WUUS53 KMPX 052219
SVRMPX
MNC037-049-131-052300-
/O.NEW.KMPX.SV.W.0168.190805T2219Z-190805T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
519 PM CDT Mon Aug 5 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southeastern Dakota County in east central Minnesota...
  Goodhue County in southeastern Minnesota...
  Northeastern Rice County in south central Minnesota...

* Until 600 PM CDT.

* At 519 PM CDT, a severe thunderstorm was located near Stanton, or 8
  miles northeast of Northfield, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Northfield, Cannon Falls, Zumbrota, Kenyon, Dundas, Goodhue,
  Stanton, Wanamingo, Nerstrand, Bridgewater, Vasa and Hampton.

This includes Interstate 35 mile marker 66 and near mile marker 68.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4444 9333 4466 9291 4438 9243 4437 9244
      4437 9254 4427 9255 4419 9270 4419 9296
TIME...MOT...LOC 2219Z 307DEG 34KT 4454 9306 

HAIL...<.75IN
WIND...60MPH
 
$$

ETA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:59 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 5, 2:59 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
259 PM CDT Mon Aug 5 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 300 PM CDT Mon Aug 5 2019

First batch of severe storms moved across the Twin Cities, and
into west central Wisconsin since noon. Another area of storms
were developing along the main cold front from near Montevideo in
west central Minnesota, to St. Cloud, and near Rush City in east
central Minnesota. This line will affect most of southern
Minnesota, and into parts of west central Wisconsin through the
early evening. Severe storms will be possible as bulk wind shear
are between 35-45 kts and MLCAPEs are nearly 3000 J/kg. This was
the case as baseball size hail occurred in the western part of the
Twin Cities around 1 PM CDT. Once the storms move out of the
state, a refreshing air mass will spread across the Upper Midwest
for Tuesday. Another cold front will enter northwest Minnesota
Tuesday night, but it shouldn't affect central Minnesota until
well past midnight, and into Wednesday.

.LONG TERM...(Wednesday through Monday)
Issued at 245 PM CDT Mon Aug 5 2019

Thunderstorms still look possible Wednesday afternoon/evening
as a cold front moves through the area, although some uncertainty
exists in just how widespread they may be as the best upper level
forcing remains off to the north and south. An environment favorable
for strong to severe storms will develop during the afternoon ahead
of this front, with around 2000 J/kg of SBCAPE and 30-40 kts of
effective bulk shear. There is still some disagreement among models
in timing the front as it moves through the area, which leads to
uncertainty on where the best potential for severe weather sets
up during the afternoon/evening. The slower solutions bring the
front through during the afternoon/evening which could result in
at least some potential for strong/severe storms area-wide, while
the faster solutions moving the front through during the
morning/afternoon and potentially keep the threat south into Iowa.
After the front moves through, drier weather is weather is
expected through the rest of the work week.

A more active pattern is expected to develop over the weekend and
into next week, as ridging/northwest flow aloft flattens into
faster zonal flow in response to a trough coming ashore in the
Pacific Northwest. Typical spread exists in the models at this
range, but expect at least a few chances at showers and
thunderstorms during this time period. Expect temperatures to be
seasonable into next week, with highs and lows within a few
degrees of climatological values.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1230 PM CDT Mon Aug 5 2019

Earlier convection that was across central Minnesota has exited
west central Wisconsin. However, additional storms, locally severe
had developed west of the Twin Cities. The best chance of
widespread convection with TSRA/strong winds will occur from KRWF-
KMSP-KRNH and southward this afternoon. Hard to determine timing
so will continue with tempo periods until there is a better handle
on timing this afternoon. Any storm this afternoon will be
capable of producing very strong winds and hail. Between 21-00z,
conditions will slowly improve across central Minnesota, with the
bulk of the TSRA in south central Minnesota. Between 00-03z, most
of the activity will be south of MPX TAF sites, with a northwest
wind developing. BR/FG will be possible toward sunrise.

KMSP...

Current TSRA west of the cities will affect KMSP by 18z, and
likely continue for a half hour to an hour. Strong winds, and
hail are likely within 10 NM of the airport, but not necessary
affecting the terminal. Conditions should improve between 21-00z,
with most of the activity south of the airport after 00z.

/OUTLOOK FOR KMSP/

Wed...VFR. Chc -TSRA. W/SW wind 5-10 kts.
Thu...VFR. NW wind 5-10 kts.&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...ETA
AVIATION...JLT
Hazardous weather outlook, Aug 5, 10:52 AM CDT, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1052 AM CDT Mon Aug 5 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
061600-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1052 AM CDT Mon Aug 5 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This afternoon and tonight

Strong to severe thunderstorms are likely this afternoon. The
greatest threat is located south of a line from near Ladysmith
Wisconsin, to the Twin Cities and Redwood Falls. The primary
threat is damaging winds. Large hail, heavy rainfall and a couple
tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional strong to severe thunderstorms are possible on
Wednesday. Damaging winds and large hail are the primary threats.

Thunderstorms are possible Saturday and Sunday. The severe
weather risk is low at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed.

In the hours before

Local storm report, Aug 5, 4:40 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
440 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     FUNNEL CLOUD     7 NW BLOOMING PRAIRIE   43.94N 93.15W
08/05/2019                   STEELE             MN   911 CALL CENTER

&&

BORGHOFF
Special weather statement, Aug 5, 4:44 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
444 PM CDT Mon Aug 5 2019

MNZ091-092-052230-
Martin-Faribault-
444 PM CDT Mon Aug 5 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN FARIBAULT AND EAST
CENTRAL MARTIN COUNTIES...

At 444 PM CDT, a strong thunderstorm was located near Winnebago, or
14 miles northeast of Fairmont, moving east at 25 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Blue Earth, Winnebago, Easton, Delavan, Granada, Huntley and Guckeen.

This includes the following highways...
 Interstate 90 between mile markers 111 and 127.
 U.S. Highway 169 between mile markers 8 and 21.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4369 9435 4379 9428 4378 9389 4357 9399
TIME...MOT...LOC 2144Z 274DEG 23KT 4374 9422

CTG
Local storm report, Aug 5, 4:49 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
449 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             HASTINGS                44.74N 92.85W
08/05/2019  M0.75 INCH       DAKOTA             MN   TRAINED SPOTTER

&&

BPH
Special weather statement, Aug 5, 4:51 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
451 PM CDT Mon Aug 5 2019

MNZ070-078-WIZ024-052245-
Dakota-Goodhue-Pierce-
451 PM CDT Mon Aug 5 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL DAKOTA...
NORTH CENTRAL GOODHUE AND CENTRAL PIERCE COUNTIES...

At 451 PM CDT, strong thunderstorms were clustered over Hastings, or
13 miles southwest of River Falls, moving east at 30 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Red Wing, Hastings, Prescott, Ellsworth, Bay City, El Paso, Diamond
Bluff, Beldenville, Red Wing Airport, Esdaile and Hager City.

This includes U.S. Highway 61 between mile markers 88 and 102.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4472 9298 4478 9291 4477 9288 4475 9285
      4475 9281 4480 9278 4479 9227 4450 9252
TIME...MOT...LOC 2151Z 288DEG 25KT 4472 9281

CTG
Local storm report, Aug 5, 4:58 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
458 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             ELYSIAN                 44.20N 93.67W
08/05/2019  M1.00 INCH       LE SUEUR           MN   PUBLIC

            REPORT/PHOTO FROM TWITTER.

&&

BPH
Special weather statement, Aug 5, 4:58 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
458 PM CDT Mon Aug 5 2019

MNZ092-093-052245-
Freeborn-Faribault-
458 PM CDT Mon Aug 5 2019

...A STRONG THUNDERSTORM WILL AFFECT FREEBORN AND EAST CENTRAL
FARIBAULT COUNTIES...

At 458 PM CDT, a strong thunderstorm was located near Hartland, or
near Albert Lea, moving east at 45 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Albert Lea, Clarks Grove, Alden, Glenville, London, Hollandale,
Freeborn, Hayward, Mansfield, Twin Lakes, Conger and Walters.

This includes the following highways...
 Interstate 35 between mile markers 3 and 22.
 Interstate 90 between mile markers 140 and 173.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4358 9374 4379 9366 4382 9305 4350 9305
      4350 9314
TIME...MOT...LOC 2158Z 268DEG 39KT 4372 9346

CTG

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:11 AM CDTSpecial Weather StatementMPXTodd34 min
Aug 5, 7:32 AM CDTSpecial Weather StatementMPXTodd43 min
Aug 5, 8:32 AM CDTSpecial Weather StatementMPXMille Lacs43 min
Aug 5, 8:54 AM CDTSpecial Weather StatementMPXKanabec36 min
Aug 5, 9:23 AM CDTSevere Thunderstorm WarningMPXIsanti, Kanabec, Mille Lacs37 min
Aug 5, 9:47 AM CDTSpecial Weather StatementMPXRedwood43 min
Aug 5, 9:56 AM CDTSpecial Weather StatementMPXChisago34 min
Aug 5, 11:16 AM CDTSpecial Weather StatementMPXMcLeod29 min
Aug 5, 11:29 AM CDTSevere Thunderstorm WarningMPXMcLeod, Renville, Sibley31 min
Aug 5, 11:57 AM CDTSpecial Weather StatementMPXCarver, McLeod33 min
Aug 5, 12:19 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Wright41 min
Aug 5, 12:50 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Ramsey40 min
Aug 5, 1:13 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Hennepin, Ramsey, Washington47 min
Aug 5, 1:18 PM CDTSpecial Weather StatementMPXRamsey42 min
Aug 5, 1:43 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Washington47 min
Aug 5, 3:06 PM CDTSpecial Weather StatementMPXSherburne24 min
Aug 5, 3:40 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Wright35 min
Aug 5, 4:08 PM CDTSevere Thunderstorm WarningMPXFaribault, Martin37 min
Aug 5, 4:15 PM CDTSpecial Weather StatementMPXWabasha30 min
Aug 5, 4:17 PM CDTSpecial Weather StatementMPXCarver, Hennepin, Ramsey, Washington43 min
Aug 5, 4:31 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Scott29 min
Aug 5, 4:32 PM CDTSpecial Weather StatementMPXSteele28 min
Aug 5, 4:36 PM CDTSevere Thunderstorm WarningMPXSteele24 min
Aug 5, 4:44 PM CDTSpecial Weather StatementMPXFaribault46 min
Aug 5, 4:46 PM CDTSevere Thunderstorm WarningMPXDakota, Rice, Scott44 min
Aug 5, 4:58 PM CDTSpecial Weather StatementMPXFreeborn47 min
Aug 5, 5:44 PM CDTSpecial Weather StatementMPXWatonwan46 min
Aug 5, 5:55 PM CDTSpecial Weather StatementMPXMartin95 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.